Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 218, NWS Wilmington, OH

August 2, 2017Dearborn County, Ohio County, Indiana; Boone County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 2, 2017, 7:28 PM EDT for Dearborn County, Ohio County, Indiana; Boone County, Kentucky. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 7:28 PM EDT (23:28 UTC)
Expired
Aug 2, 2017, 7:38 PM EDT
In force
10 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Ohio County, IN, Boone County, KY

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:30 PM EDTHAIL 0.5E Dillsboro, INPHOTO VERIFIED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS51 KILN 022328
SVRILN
INC029-115-KYC015-030000-
/O.NEW.KILN.SV.W.0218.170802T2328Z-170803T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
728 PM EDT WED AUG 2 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Ohio County in southeastern Indiana...
  Southern Dearborn County in southeastern Indiana...
  Central Boone County in northern Kentucky...

* Until 800 PM EDT.

* At 728 PM EDT, a severe thunderstorm was located near Dillsboro,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Lawrenceburg, Greendale, Aurora, Rising Sun, Dillsboro, Wilmington,
  French, Hartford, Pate, Belleview, Waterloo, Petersburg and Rabbit
  Hash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3891 8504 3903 8509 3912 8487 3896 8477
TIME...MOT...LOC 2328Z 249DEG 16KT 3898 8502 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
1 follow-up statement
962 
WWUS51 KILN 022338
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
738 PM EDT WED AUG 2 2017

INC029-115-KYC015-022348-
/O.CAN.KILN.SV.W.0218.000000T0000Z-170803T0000Z/
Ohio IN-Dearborn IN-Boone KY-
738 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR OHIO...SOUTHERN DEARBORN AND
CENTRAL BOONE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3891 8504 3903 8509 3912 8487 3896 8477
TIME...MOT...LOC 2337Z 249DEG 16KT 3900 8496 

$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:05 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 4:05 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
405 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Daytime heating will result in scattered showers and
thunderstorms the rest of the afternoon and then again Thursday.
More storms can be expected as a cold front moves through the
area on Friday. High pressure will build in for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Scattered storms will continue through the late afternoon and
diminish with the loss of heating early this evening. Locally
heavy rainfall and gusty winds with minor downbursts will
remain possible. Beyond early evening, expect little to no
activity with partly cloudy skies. Lows will be a bit warmer
than last night.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Weak troughing will persist across the region with minor
disturbances moving through it. This will result in additional
scattered showers and thunderstorms, primarily in the afternoon.
However, there is the possibility of some activity lingering
into the night in the northwest counties. Weak wind fields will
result in unorganized storms with locally heavy rainfall and
gusty winds the primary concern. Highs should be close to
persistence. Lows will be in the mid to upper 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A fairly strong mid level short wave embedded in a broader upper
level trough will pivot east across the southern Great Lakes Friday
into Friday night. This will help drive an associated cold front
east across the upper Ohio Valley through the day on Friday. The
last couple of model runs have trended somewhat slower with the
frontal passage and as as a result, our area will be in a somewhat
more favorable position for thunderstorm development. As we
destabilize ahead of the front through late morning and into the
early afternoon, expect to see an increase in coverage along and
ahead of the front across our area. Precipitation should then taper
off fairly quickly from west to east through the mid to late
afternoon hours as the front moves east. Mid and deep layer shear
will be on the increase along and ahead of the front as wind fields
increase ahead of the short wave. This will combine with the slower
timing of the front to increase our severe threat, particularly
across our eastern areas where the better instabilities should
exist through mid afternoon.

High pressure and a cooler, drier airmass will build in behind the
front for the weekend. Highs on Saturday and Sunday will mainly be
in the mid to upper 70s with morning lows in the mid to upper 50s.
The 12Z GFS has trended faster with the approach of the next trough
axis early next week but it is still slower than the past several
runs of the ECMWF. As a result, will speed up pcpn chances heading
into Sunday night and then linger a chance through the day on
Monday. With the faster timing, will also go ahead and dry us out
Tuesday into Wednesday. High temperatures will remain in the mid to
upper 70s through mid week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Scattered convection will occur during the early part of the TAF
period. Difficult to time when these might affect any of the
terminals, so maintained VCTS but tried to limited it to the
hours when coverage would be greatest and therefore having the
better chance of impacting the TAF sites.

Some cumulus may linger through the night, although many places
will clear. There will be an increase in cumulus towards 12Z and
beyond. Scattered showers and thunderstorms will redevelop, but
that far out in time have opted not to include mention of
precipitation in the TAFs.

OUTLOOK...Thunderstorms are possible Thursday afternoon through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Aug 2, 4:07 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
407 PM EDT Wed Aug 2 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
407 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the region Friday. Thunderstorms along
and ahead of the front may become severe with damaging winds and
large hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 5:21 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT WED AUG 2 2017

OHZ046-055-056-022200-
Licking OH-Delaware OH-Franklin OH-
521 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...
SOUTHEASTERN DELAWARE AND SOUTHWESTERN LICKING COUNTIES UNTIL 600 PM
EDT...

At 521 PM EDT, radar indicated a strong thunderstorm near
Westerville, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Columbus, Newark, Westerville, Reynoldsburg, Gahanna, Granville,
Pataskala, Johnstown, Beechwood Trails, Granville South, Summit
Station, Etna, New Albany, Jersey, Alexandria, State Route 310 at
State Route 161 and Center Village.

This includes I-70 in Ohio between mile markers 117 and 119.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4006 8246 3993 8269 3994 8271 4014 8296
      4026 8279
TIME...MOT...LOC 2121Z 316DEG 18KT 4015 8282

Novak
Special weather statement, Aug 2, 5:54 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
554 PM EDT WED AUG 2 2017

OHZ046-055-056-065-022245-
Licking OH-Fairfield OH-Delaware OH-Franklin OH-
554 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...NORTH
CENTRAL FAIRFIELD...SOUTHEASTERN DELAWARE AND SOUTHWESTERN LICKING
COUNTIES UNTIL 645 PM EDT...

At 554 PM EDT, radar indicated a strong thunderstorm near Summit
Station, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Newark, Westerville, Reynoldsburg, Gahanna, Heath,
Granville, Pataskala, Johnstown, Beechwood Trails, Granville South,
Summit Station, Etna, New Albany, Jersey, Kirkersville, Alexandria,
State Route 310 at State Route 161 and Huber Ridge.

This includes I-70 in Ohio between mile markers 115 and 123.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4008 8292 4019 8273 4002 8243 3989 8268
TIME...MOT...LOC 2154Z 314DEG 9KT 4008 8275

Novak
Local storm report, Aug 2, 6:34 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLOOD            5 NE GAHANNA            40.08N 82.81W
08/02/2017                   FRANKLIN           OH   PUBLIC

            WATER ON ROAD AT SR 605 NORTH OF DUBLIN GRANVILLE RD.

&&

BHAINES
Special weather statement, Aug 2, 7:06 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
706 PM EDT WED AUG 2 2017

INZ073-075-080-022345-
Switzerland IN-Ripley IN-Ohio IN-
706 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTH CENTRAL RIPLEY AND
NORTHWESTERN SWITZERLAND COUNTIES UNTIL 745 PM EDT...

At 706 PM EDT, radar indicated a strong thunderstorm 10 miles
southwest of Dillsboro, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Pleasant, Fairview, Bear Branch, East Enterprise, Center Square,
Cross Plains, Allensville, Aberdeen, Markland, Jacksonville and
Avonburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3896 8522 3896 8513 3895 8513 3896 8512
      3894 8512 3894 8510 3895 8508 3895 8507
      3896 8507 3895 8506 3895 8491 3878 8496
      3878 8499 3885 8520 3891 8520 3891 8523
TIME...MOT...LOC 2306Z 285DEG 13KT 3889 8516

Novak
Special weather statement, Aug 2, 7:08 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
708 PM EDT WED AUG 2 2017

INZ066-074-OHZ070-077-030000-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
708 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHEASTERN DEARBORN...NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER
COUNTIES UNTIL 800 PM EDT...

At 708 PM EDT, radar indicated a strong thunderstorm 8 miles
southeast of Brookville, moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Fairfield, Harrison, Bright, Ross, Taylor Creek, Blue Jay, Dunlap,
Logan, Reily, New Haven, St. Leon, Scipio, West Harrison, Cedar
Grove, Mount Carmel, Interstate 74 at US Route 52, Rockdale,
Sharptown, Layhigh and Okeana.

This includes the following Interstates...
 I-74 in Indiana between mile markers 166 and 171.
 I-74 in Ohio between mile markers 0 and 5.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3936 8501 3948 8483 3932 8458 3917 8482
TIME...MOT...LOC 2308Z 320DEG 13KT 3937 8487

Novak
Special weather statement, Aug 2, 7:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
725 PM EDT WED AUG 2 2017

INZ074-075-080-KYZ091-OHZ077-030015-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Hamilton OH-
725 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHERN DEARBORN...NORTH
CENTRAL SWITZERLAND...NORTHERN BOONE AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 815 PM EDT...

At 724 PM EDT, radar indicated a strong thunderstorm near Dillsboro,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Florence, Lawrenceburg, Greendale, Aurora, Rising Sun, Burlington,
Union, Dillsboro, Shawnee, Wilmington, French, Hartford, Aberdeen,
Pate, Belleview, Idlewild, Waterloo, Farmers Retreat, Bear Branch and
Petersburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3902 8512 3916 8478 3896 8468 3888 8510
      3896 8513
TIME...MOT...LOC 2324Z 253DEG 18KT 3897 8504

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:01 PM EDTAreal Flood AdvisoryILNDearborn3 hr
Aug 2, 7:06 PM EDTSpecial Weather StatementILNOhio, Switzerland39 min
Aug 2, 7:25 PM EDTSpecial Weather StatementILNOhio50 min
Aug 2, 1:56 PM EDTSpecial Weather StatementILNGrant, Owen34 min
Aug 2, 2:13 PM EDTAreal Flood AdvisoryILNGrant, Owen3 hr
Aug 2, 2:29 PM EDTSpecial Weather StatementILNOwen31 min
Aug 2, 2:34 PM EDTSpecial Weather StatementILNOwen26 min
Aug 2, 3:07 PM EDTAreal Flood AdvisoryILNOwen3 hr
Aug 2, 3:30 PM EDTSpecial Weather StatementILNLewis45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.